Heroin, a potent painkiller that comes from the ancient opium poppy, has been courted for centuries by those seeking pleasure and an escape from life's torments. But for many of its suitors, that escape has meant death by overdose.

Injecting heroin directly into the bloodstream is the quickest route to a high. In a matter of seconds, the narcotic slows respiration and less oxygen gets to the brain. This lack of oxygen causes a euphoric or "high" feeling. Sensitivity is dulled and drowsiness takes over, causing the characteristic 'nod' of an addict.

In habitual users, the body quickly becomes accustomed to operating in this depressed state. Regular use for as few as 10 days can cause addiction. When deprived of heroin or some substitute drug, the body's systems react.

The user goes into withdrawal and becomes drowsy. The eyes water and the body begins to sweat and tremble. There are stomach cramps, vomiting and stiff muscles twitch. Without a fix, this misery continues for seven to 10 days before the body learns how to function without heroin.

When a heroin user takes too much of the drug, the brain is starved of oxygen, breathing becomes shallow, the skin clammy and the user slips into a coma. If the dose is potent enough, the brain center that controls respiration will forget to tell the body to breathe, and the user dies.

Heroin overdoses have killed 72 persons in the District this year. The increased purity of the heroin purchased in the streets recently means users are getting more drug per dose--more heroin than they are accustomed to having.

There appear to be two types of heroin-induced death, according to Dr. Robert L. DuPont, a Rockville psychiatrist and head of the White House Special Action Office for Drug Abuse Prevention in the Nixon administration.

The first is the "sudden death syndrome" where the drug user dies almost immediately, often before the needle has been pulled out of the body. This, says DuPont, is the "great medical mystery." No one knows if this type of death is related to heroin purity or the user's allergy to a particular batch of the narcotic.

The second type of death occurs within 30 minutes to three hours. The brain's reactions are slowly crippled; the user nods off to sleep and eventually stops breathing.

These individuals can be saved if the user receives medical attention in time. Medical personnel can inject these individuals with a drug called Narcan, which counteracts the narcotic's effect on the brain, and the user comes around in a matter of seconds.